Thunderstorm Wind, Fall River
- When
- June 4, 3:55 PM MST
- Where
- Fall River County, Edgemont
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.300, -103.830
Pea sized hail accompanied the strong wind gusts.
A line of severe thunderstorms moved east from Wyoming and across southwestern South Dakota. The storms produced wind gusts of 60 mph across Fall River, Shannon, and Jackson Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A line of severe thunderstorms moved east from Wyoming and across southwestern South Dakota. The storms produced wind gusts of 60 mph across Fall River, Shannon, and Jackson Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 4, 2:05 PM MST, 1 hour 50 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 305 PM MDT WED JUN 4 2014 .SHORT TERM...THIS EVENING THROUGH THURSDAY NIGHT ISSUED AT 302 PM MDT WED JUN 4 2014 CURRENT SURFACE ANALYSIS SHOWS WEAK HIGH PRESSURE CENTERED OVER EASTERN PORTIONS OF SD AND NEB. AN AREA OF LOW PRESSURE IS OVER SOUTHEAST SK...WITH A WEAK TROF EXTENDING SOUTHWARD INTO EASTERN MT. UPPER LEVEL ANALYSIS SHOWS NEAR ZONAL FLOW OVER THE REGION...WITH A DISTINCT SHORTWAVE MOVING INTO EASTERN PORTIONS OF MT AND WY NOW. REGIONAL RADARS ARE SHOWING SHOWERS AND THUNDERSTORMS DEVELOPING AND TRACKING EASTWARD ACROSS SOUTHEAST MT AND NORTHEAST WY AND JUST INTO FAR WESTERN SD. SKIES ARE PARTLY CLOUDY WITH TEMPS IN THE MID 60S TO MID 70S. WINDS ARE MOSTLY FROM THE SOUTH TO SOUTHEAST AT 5 TO 15 MPH. ANOTHER ROUND OF THUNDERSTORMS WILL PUSH THROUGH THE AREA LATE THIS AFTERNOON AND EVENING AS THE SHORTWAVE TO THE WEST MOVES QUICKLY ACROSS THE REGION. INSTABILITY CONTINUES TO INCREASE ACROSS THE AREA...WITH THE HIGHEST CAPE VALUES CURRENTLY OVER NORTHEAST WY. SHEAR IS ALSO MOST FAVORABLE FOR SUPERCELLS OVER NORTHEAST WY INTO FAR WESTERN SD. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR NORTHEAST WYOMING AND FAR WESTERN SD UNTIL 02Z...WITH LARGE HAIL THE MAIN THREAT. STRONG WIND GUSTS COULD BECOME MORE OF A CONCERN BY THE EVENING IF AN ORGANIZED CLUSTER OF STORMS EVOLVES. THE TORNADO THREAT IS LOW...BUT THE BEST THREAT FOR ONE WOULD BE ACROSS PARTS OF NORTHEAST WY INTO SOUTHWESTERN SD LATE THIS AFTERNOON. THE WATCH COULD BE EXTENDED FURTHER EAST THIS EVENING IF STORMS HOLD TOGETHER. ACTIVITY WILL TAPER OFF FROM WEST TO EAST OVERNIGHT...THOUGH SOME SHOWERS COULD LINGER TOWARD CENTRAL SD LATE TONIGHT INTO THURSDAY MORNING. OUR AREA WILL BE GENERALLY BETWEEN DISTURBANCES ON THURSDAY...WITH MOSTLY DRY WEATHER EXPECTED. WILL KEEP A SLIGHT CHANCE FOR AFTERNOON THUNDERSTORMS OVER NORTHEAST WY AND THE BLACK HILLS AS THE NEXT WAVE APPROACHES. THURSDAY WILL BE THE WARMEST DAY OF THE WEEK...WITH HIGHS IN THE 70S AND LOWER 80S. THE BETTER CHANCES FOR PCPN WILL HOLD OFF UNTIL THURSDAY NIGHT WHEN THE SHORTWAVE AND COLD FRONT APPROACH THE AREA. A FEW STRONGER STORMS ARE POSSIBLE...ESPECIALLY ACROSS WESTERN PORTIONS OF THE CWA IN THE EVENING...BUT THE THREAT FOR SEVERE STORMS WILL BE LOWER THAN PREVIOUS DAYS. THE COLD FRONT WILL SLOWLY PUSH THROUGH THE CWA OVERNIGHT...BUT LIKELY NOT MAKE IT INTO SOUTH CENTRAL SD BEFORE MORNING. && .LONG TERM...FRIDAY THROUGH WEDNESDAY ISSUED AT 302 PM MDT WED JUN 4 2014 A COLD FRONT WILL STALL IN THE NORTHERN PART OF THE FORECAST AREA ON FRIDAY AFTERNOON AS WEAK HIGH PRESSURE BUILDS INTO ND. A WEAK SHORTWAVE WILL CROSS THE NORTHERN PLAINS ON FRIDAY...WITH A SLIGHTLY STRONGER SHORTWAVE ON FRIDAY NIGHT. ISENTOPIC LIFT WILL DEVELOP AS WELL AS 850-700MB THETA-E ADVECTION. UPSLOPE EASTERLY BOUNDARY LAYER FLOW IS EXPECTED. THE RESULT WILL BE SHRA/ISOLATED TS ACROSS THE AREA...PARTICULARLY FRIDAY AFTERNOON THROUGH SATURDAY MORNING. MODELS ARE BEGINNING TO SHOW THE HIGH PRESSURE AREA PUSHING FARTHER SOUTH INTO THE FORECAST AREA ON SATURDAY WITH THE UPPER SHORTWAVE PUSHING EAST DURING THE MORNING...FOLLOWED BY SUBSIDENCE IN THE AFTERNOON. IF THAT TREND CONTINUES...WILL BE ABLE TO LOWER POPS ON SATURDAY...ESPECIALLY DURING THE AFTERNOON. TEMPERATURES WILL BE SLIGHTLY COOLER THAN AVERAGE ON FRIDAY AND ON SATURDAY HIGH TEMPERATURES ARE EXPECTED TO BE IN THE MID 50S TO LOWER 60S. LONG TERM GUIDANCE REMAINS IN GENERAL AGREEMENT THROUGH EARLY NEXT WEEK. ACTIVE WEST/NORTHWEST FLOW WILL CONTINUE WITH A SERIES OF SHORTWAVES CROSSING THE NORTHERN PLAINS. THERE WILL BE LOW CHANCES FOR SHRA/TSRA NEARLY EVERY DAY INTO THE MIDDLE OF NEXT WEEK. && .AVIATION...FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING ISSUED AT 302 PM MDT WED JUN 4 2014 SCATTERED THUNDERSTORMS OVER THE BLACK HILLS AND NORTHEASTERN WYOMING AND NORTHWESTERN SOUTH DAKOTA THIS AFTERNOON WILL MOVE EASTWARD ACROSS THE REST OF WESTERN SOUTH DAKOTA DURING THE EVENING WITH GUSTY WINDS AND HAIL. CONDITIONS OUTSIDE OF PRECIPITATION TONIGHT SHOULD BE VFR...EXCEPT OVER PARTS OF FAR SOUTHWESTERN SOUTH DAKOTA WERE AREAS OF IFR CIGS ARE POSSIBLE AFT MIDNIGHT. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...26 LONG TERM...10 AVIATION...10
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 329 AM MDT WED JUN 4 2014 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-050930- HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH- NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY- SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON- JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL- SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON- NORTHEASTERN CROOK- 329 AM MDT WED JUN 4 2014 /429 AM CDT WED JUN 4 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE FORECAST FOR TODAY. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS WILL BECOME SEVERE...ESPECIALLY OVER THE HIGHER ELEVATIONS OF NORTHEAST WYOMING AND WESTERN AND SOUTH CENTRAL SOUTH DAKOTA. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY CHANCES OF THUNDERSTORMS AT TIMES WILL REMAIN IN THE FORECAST THROUGH TUESDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...THOUGH A FEW SEVERE STORMS WITH LARGE HAIL OR DAMAGING WIND GUSTS WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
405 PM MDT WED JUN 04 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM TSTM WND GST 10 SSW ROCKYPOINT 44.77N 105.18W
06/04/2014 E60 MPH CAMPBELL WY PUBLIC
PEA SIZED HAIL ALSO
&&
POJORLIEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
410 PM MDT WED JUN 04 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0409 PM HAIL PINE HAVEN 44.35N 104.81W
06/04/2014 E0.50 INCH CROOK WY TRAINED SPOTTER
MEASURED 35 MPH WIND GUST
&&
POJORLIEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
419 PM MDT WED JUN 04 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0416 PM HAIL 17 WNW CASTLE ROCK 45.06N 103.75W
06/04/2014 E2.50 INCH BUTTE SD PUBLIC
WIND-DRIVEN HAIL TOOK OUT ALL WINDOWS IN HOUSE
0416 PM TSTM WND GST 17 WNW CASTLE ROCK 45.06N 103.75W
06/04/2014 E60 MPH BUTTE SD PUBLIC
&&
POJORLIEPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
431 PM MDT WED JUN 04 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL 17 WNW CASTLE ROCK 45.06N 103.75W
06/04/2014 E2.50 INCH BUTTE SD PUBLIC
WIND-DRIVEN HAIL TOOK OUT ALL WINDOWS IN HOUSE
0415 PM TSTM WND GST 17 WNW CASTLE ROCK 45.06N 103.75W
06/04/2014 E60.00 MPH BUTTE SD PUBLIC
&&
POJORLIEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
447 PM MDT WED JUN 04 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0416 PM HAIL 3 NW KEYSTONE 43.92N 103.47W
06/04/2014 E1.00 INCH PENNINGTON SD PUBLIC
&&
POJORLIESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
453 PM MDT WED JUN 4 2014
SDZ012-025-072-073-042330-
BUTTE SD-NORTHERN FOOT HILLS SD-SOUTHERN MEADE CO PLAINS
SD-STURGIS/PIEDMONT FOOT HILLS SD-
453 PM MDT WED JUN 4 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LAWRENCE...WESTERN MEADE
AND SOUTHERN BUTTE COUNTIES UNTIL 530 PM MDT...
AT 449 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SAINT ONGE...OR 7 MILES NORTHEAST OF
DOWNTOWN SPEARFISH...MOVING EAST AT 35 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
SAINT ONGE...
FRUITDALE...
NISLAND...
VALE...
NEWELL...
THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 8 AND
22...
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4475 10343 4454 10334 4446 10378 4451 10393
4463 10387
TIME...MOT...LOC 2253Z 249DEG 30KT 4458 10370
BUNKERSThe Rapid City radar (KUDX), 122 km away, was scanning. The volume nearest the first event began at 22:54 UTC.
8 thunderstorm wind. Local standard time, as filed.
Pea sized hail accompanied the strong wind gusts.
Two large center pivot irrigation systems were mangled by thunderstorm winds. The concrete base of one was pulled from the ground.
Pea sized hail accompanied the strong wind gusts.
Ten inch diameter tree branches were downed by the wind.
Wind gusts were estimated at 60 mph.
Wind gusts were estimated at 60 mph.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 516064, 526304, 516065, 516067, 516066, 516069, 516071, 516072.